High Wind, North Rocky Mountain Front
- When
- January 26, 3:05 PM MST
- Where
- North Rocky Mountain Front forecast zone
- Measured
- 56 kt (64 mph) measured gust
- Reported by
- Mesonet
A wind gust to 64 mph was reported at the Heart Butte RAWS site.
High winds developed during the late afternoon and early evening hours along the Northern Rocky Mountain Front and over Southern Lewis and Clark County. Wind gusts to 64 mph were reported.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS TFX wrote it up.
High winds developed during the late afternoon and early evening hours along the Northern Rocky Mountain Front and over Southern Lewis and Clark County. Wind gusts to 64 mph were reported.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Great Falls, MT wrote its last area forecast discussion before the first event at Jan 26, 2:54 PM MST, 11 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GREAT FALLS MT 254 PM MST THU JAN 26 2012 .DISCUSSION... TONIGHT THROUGH SATURDAY...WINDS HAVE INCREASED ALONG THE ROCKY MOUNTAIN FRONT THIS AFTERNOON AS SHORTWAVE ENERGY MOVES THROUGH THE AREA. AS A RESULT HAVE ISSUED A HIGH WIND WARNING FOR THE NORTHERN ROCKY MOUNTAIN FRONT THROUGH EARLY FRIDAY MORNING THOUGH WINDS SHOULD BE LIGHTER AT TIMES TONIGHT. BLOWING SNOW IS ALSO EXPECTED IN THIS AREA WITH REDUCED VISIBILITIES AT TIMES...ESPECIALLY OVER MARIAS PASS. OVERALL...UNSETTLED NORTHWEST FLOW WILL RESIDE OVER THE REGION WITH A WEAK COOL FRONT EXPECTED TO PASS THROUGH CENTRAL MONTANA TONIGHT. EVEN THOUGH LITTLE MOISTURE IS EXPECTED WITH THIS SYSTEM...SOME LIGHT SNOW IS POSSIBLE IN THE MOUNTAINS WITH LIGHT CONVECTIVE SHOWERS OVER THE PLAINS THIS EVENING BEFORE SUNSET. NOT CONFIDENT ON PRECIP AMOUNTS IN THE PLAINS GIVEN THE CONVECTIVE NATURE OF THE ACTIVITY THIS AFTERNOON AND WILL CONTINUE TO MONITOR. TEMPERATURES WILL FALL CLOSER TO SEASONAL AVERAGES FOR FRIDAY BUT WILL BE COOLER THAN OVER THE LAST FEW DAYS. MAINLY DRY CONDITIONS ARE EXPECTED ON FRIDAY WITH MODELS HINTING AT A VERY SMALL CHANCE OF MOUNTAIN SHOWERS SO HAVE KEPT SLIGHT CHANCE POPS IN THE MOUNTAINS THROUGH TOMORROW. ANOTHER SHORTWAVE IS EXPECTED FRIDAY NIGHT INTO SATURDAY AND AGAIN EXPECT ONLY SLIGHT PRECIP CHANCES IN THE PLAINS WITH CHANCE OF PRECIP IN THE MOUNTAINS. LITTLE MOUNTAIN SNOW ACCUMULATIONS ARE ANTICIPATED. MLV SATURDAY NIGHT THROUGH THURSDAY...EXPECT A RATHER WINDY PERIOD OF WEATHER SATURDAY NIGHT THROUGH SUNDAY...WITH THE STRONGEST WINDS EXPECTED OVER THE ROCKY MOUNTAIN FRONT AND THE ADJACENT PLAINS. HIGH WIND HIGHLIGHTS MIGHT BE NEEDED FOR THIS EVENT. EXPECT A CHANCE FOR SHOWERS OVER MUCH OF THE REGION ON SUNDAY...BUT THE PRECIPITATION AMOUNTS SHOULD BE FAIRLY LIGHT. THERE WILL BE ANOTHER CHANCE FOR SHOWERS ON MONDAY AS A WEAK UPPER LEVEL DISTURBANCE MOVES THROUGH. THEN ANY PRECIPITATION FROM TUESDAY THROUGH THURSDAY SHOULD BE CONFINED MAINLY TO THE MOUNTAINS. AGAIN...PRECIPITATION AMOUNTS IN THE MOUNTAINS LOOK TO BE ON THE LIGHT SIDE FROM TUESDAY THROUGH THURSDAY. AFTERNOON HIGHS WILL GENERALLY AVERAGE ABOUT 5 TO 10 DEGREES ABOVE NORMAL THROUGH MUCH OF THE EXTENDED. BRUSDA && .AVIATION... UPDATED 1755Z. A WEAK DISTURBANCE ALOFT WILL CONTINUE TO MOVE ACROSS THE AREA THIS AFTERNOON. ISOLATED RAIN OR SNOW SHOWERS ARE POSSIBLE AHEAD OF THE FRONT WITH CLEARING SKIES BEHIND THE FRONT. SURFACE WINDS WILL BE GUSTY...ESPECIALLY ALONG THE ROCKY MOUNTAIN FRONT. VFR CONDITIONS PREVAIL WITH MVFR CONDITIONS POSSIBLE IN THE VICINITY OF SHOWERS. && .PRELIMINARY POINT TEMPS/POPS... GTF 21 33 20 38 / 20 10 0 10 CTB 18 32 16 33 / 10 10 0 10 HLN 18 30 12 34 / 10 10 0 10 BZN 15 31 12 36 / 10 20 0 10 WEY 3 19 -3 22 / 50 20 10 20 DLN 13 29 12 33 / 10 10 0 10 HVR 16 34 16 35 / 20 10 10 10 LWT 17 30 14 33 / 30 20 0 10 && .TFX WATCHES/WARNINGS/ADVISORIES... HIGH WIND WARNING UNTIL 5 AM MST FRIDAY NORTHERN ROCKY MOUNTAIN FRONT. && WEATHER.GOV/GREATFALLS
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GREAT FALLS MT 249 PM MST THU JAN 26 2012 MTZ010-012-014-044-046-048-049-272200- EASTERN GLACIER-CASCADE-CENTRAL AND SOUTHERN LEWIS AND CLARK- TOOLE-EASTERN PONDERA-SOUTHERN ROCKY MOUNTAIN FRONT-EASTERN TETON- 249 PM MST THU JAN 26 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL MONTANA...NORTH CENTRAL MONTANA AND SOUTHWEST MONTANA. .DAY ONE...THIS AFTERNOON AND TONIGHT AREAS OF BLOWING SNOW CAN BE EXPECTED...ESPECIALLY ALONG THE ROCKY MOUNTAIN FRONT AND THE ADJACENT FOOTHILLS THROUGH THIS EVENING. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY STRONG WINDS ARE POSSIBLE OVER THE ROCKY MOUNTAIN FRONT AND EASTWARD TO THE INTERSTATE 15 CORRIDOR SATURDAY NIGHT INTO SUNDAY. ADDITIONALLY PERIODS OF MOUNTAIN SNOW CAN BE EXPECTED SUNDAY THROUGH MONDAY. THUS...HIGH WIND OR WINTER WEATHER HIGHLIGHTS COULD BE ISSUED LATER THIS WEEK FOR THIS UPCOMING EVENT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. MTZ008-011-013-015-045-047-050>055-272200- BEAVERHEAD-HILL-CHOUTEAU-MADISON-LIBERTY-BLAINE-JUDITH BASIN- FERGUS-JEFFERSON-BROADWATER-MEAGHER-GALLATIN- 249 PM MST THU JAN 26 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL MONTANA...NORTH CENTRAL MONTANA AND SOUTHWEST MONTANA. .DAY ONE...THIS AFTERNOON AND TONIGHT THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. MTZ009-272200- NORTHERN ROCKY MOUNTAIN FRONT- 249 PM MST THU JAN 26 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL MONTANA. .DAY ONE...THIS AFTERNOON AND TONIGHT A HIGH WIND WARNING IS IN EFFECT THROUGH EARLY FRIDAY MORNING. HIGH WINDS AND BLOWING SNOW ARE EXPECTED TONIGHT CAUSING HAZARDOUS TRAVEL CONDITIONS. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY STRONG WINDS ARE POSSIBLE OVER THE ROCKY MOUNTAIN FRONT AND EASTWARD TO THE INTERSTATE 15 CORRIDOR SATURDAY NIGHT INTO SUNDAY. ADDITIONALLY PERIODS OF MOUNTAIN SNOW CAN BE EXPECTED SUNDAY THROUGH MONDAY. THUS...HIGH WIND OR WINTER WEATHER HIGHLIGHTS COULD BE ISSUED LATER THIS WEEK FOR THIS UPCOMING EVENT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
2 high wind. Local standard time, as filed.
A wind gust to 64 mph was reported at the Heart Butte RAWS site.
A wind gust to 59 mph was reported at Marysville 6E.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Montana in 2012Every state in 2012This day in weather historyWarnings in Montana, January 2012
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 358016, 358017.